More Info »"/>
This month’s topic is about a product that hits close to home for me. Although I personally have never required it, it is a life-saving medication yacht crew may wish to have onboard.
Naloxone (brand name Narcan) is an opiate antidote. Opioids include heroin and prescription painkillers such as morphine, codeine, oxycodone, methadone and Vicodin. When someone overdoses on an opioid, breathing can slow down or stop. People in this condition can be difficult or impossible to awaken. Naloxone blocks the effects of opioids and reverses an overdose.
In 2015, I lost my godson to opioid overdose. Another close family member is struggling with substance abuse. Had someone been there with naloxone when my godson overdosed, he might still be alive today.
So how does naloxone work? If a person has taken opioids and is then given naloxone, the opioids will be knocked out of the opiate receptors in the brain. Naloxone can help even if opioids are taken with alcohol or other drugs.
After naloxone, the person should begin to breathe more normally and it will become easier to wake them. It is important to administer this medication and then immediately call for emergency medical help because the overdosing person needs more medical attention. Brain damage may occur within only a few minutes of an opioid overdose as the result of a lack of oxygen to the brain.
Naloxone is easy to administer by intramuscular (IM) injection — into the muscle of the arm, thigh or buttocks — or with a nasal spray device. It generally works within about 5 minutes. Repeated doses may be necessary if a person is still showing signs of overdose after the first dose.
Naloxone will begin to wear off in about 30 minutes and is almost entirely gone in 90 minutes. Typically after 90 minutes the body has processed enough of the opioids that the overdosing person is unlikely to stop breathing again. However, if the person took a large dose or a long-acting opioid like methadone, the patient may require a second naloxone dose.
With the administration of most medications, I stress caution and the importance of high quality hands-on training. When possible, naloxone should become part of yacht crew training, however this drug is relatively safe to use for anyone who suspects someone has overdosed on opioids. If given to a person who has not taken opioids, it will not have any effect since there is no opioid overdose to reverse. It cannot be used to get a person high.
Naloxone only affects people using opioids. If a person is not having an overdose but has been using opioids, naloxone will put them into immediate withdrawal. This can be uncomfortable for the person, but is not life threatening.
Recently the American Medical Association endorsed the training of lay people in the use of naloxone to prevent overdoses. Additionally the director of the Office of National Drug Control Policy, Gil Kerlikowske, remarked that naloxone distribution is a key component to the prevention of overdose.
Under Florida law, where I live, pharmacies can dispense naloxone without a prescription to people at risk of overdose and to their caregivers such as friends and family who have contact with those at risk of overdose. Prices in Florida are about $125.
All yachts should carry naloxone onboard, especially those that charter. It is impossible to predict if a passenger or crew member will overdose on opioids and the relatively low cost of this medication compared to the upside of saving a life would make this well worth adding to the ship’s first aid kit.
Since most accidental overdoses occur in a home setting, this medication is ideal for first responders, as well as family, friends and caregivers. And for many reading this column, the yacht is home.
Trained as an emergency medical technician, Keith Murray now owns The CPR School, which provides onboard CPR, AED and first-aid training as well as AED sales and service (www.TheCPRSchool.com). Comments are welcome at email@example.com.